Heparin-Induced Thrombocytopenia Associated With Increased 30-Day Mortality

HealthDay News – Heparin-induced thrombocytopenia (HIT) is infrequent in patients undergoing cardiac surgery, but is associated with increased 30-day mortality, according to a study published in the January 15 issue of The American Journal of Cardiology.

Xiumei Sun, MD, from the Medstar Heart Institute in Washington, DC, and colleagues examined the impact of HIT on contemporary cardiac surgical practice. A total of 14 415 consecutive patients undergoing cardiac surgery were screened postoperatively for thrombocytopenia. Those with thrombocytopenia were tested for antiplatelet factor 4 (PF4)/heparin antibodies and assessed for clinical evidence of thrombosis.

The researchers found that 13% of the patients had thrombocytopenia. Of these, 15% and 4% had PF4/heparin antibodies and clinical thrombosis, respectively. The frequency of antibodies was elevated in women (P=.01), in patients with increased body mass index (P<.01), and in patients with preoperative clinical heart failure (P<.01). Among the 76 patients with the triad of thrombocytopenia, antibodies, and clinical thrombosis, 30-day mortality was highest (30%). The presence of PF4/heparin antibodies independently predicted 30-day mortality among patients with thrombocytopenia (odds ratio: 2.09; P<.001).

“HIT remains an infrequent but very serious complication of heparin therapy in contemporary cardiac surgical practice,” the authors wrote. “The possibility that the presence of HIT antibodies in patients with thrombocytopenia independently increases operative mortality deserves further study.”

Reference

Sun X, Hill, PC, Taylor-Panek SL, Corso PJ, Lindsay J. Heparin-induced thrombocytopenia in contemporary cardiac surgical practice and experience with a protocol for early identification. Am J Cardiol. 2016;117(2):305-309. doi:10.1016/j.amjcard.2015.10.047.